Flood, Richland
- When
- June 30, 8:00 PM CST to 11:59 PM CST
- Where
- Richland forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.767, -103.450
Persistent rainfall caused 3 crests along the Wild Rice River at Abercrombie during the month of June. The first crest, which occurred around noon CDT on June 9th, stayed about 2 feet under flood stage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Persistent rainfall caused 3 crests along the Wild Rice River at Abercrombie during the month of June. The first crest, which occurred around noon CDT on June 9th, stayed about 2 feet under flood stage. As the Wild Rice River started to fall after this first crest, more rain fell across the basin and the river started rising once again. This time, the Wild Rice River peaked (around 1 am CDT on June 17th) just over its flood stage of 10 feet. Again, the river started falling, but levelled off just under flood stage. More rain fell across the basin toward the end of the month, pushing the river up toward its third crest. The actual third crest did not occur until early July 2005. However, the Wild Rice River at Abercrombie did rise above its moderate flood stage late in the day on June 30th. So much water drained into Lake Tewaukon that the pool height rose four feet over full pool (13 feet deep rather than 9 feet). This caused the emergency spillway to be topped. The only other time this had happened since the late 1980s was during the flood of 1997. Lake Tewaukon normally covers about 1,100 acres in area. County road 12 was flooded south of Cayuga by the Wild Rice River. Great Bend had to build dikes and sandbag to protect against the rising Wild Rice River.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 30, 7:45 PM CST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 845 PM CDT THU JUN 30 2005 FORECAST CHALLENGE CONCERNS TEMPERATURES AND BR POTENTIAL. RELAXING CYCLONIC FLOW...DRYING COLUMN AND LOSS OF HEATING ALL CONTRIBUTING TO CLEARING SKIES FROM W-E ACROSS FA THIS EVENING. EXPECT TREND TO CONTINUE WITH FA BECOMING ALL SKC AFT MIDNIGHT. GUSTY WINDS ALSO ON DECREASE AS SURFACE GRADIENT DIMINISHES AND PRESSURE RISE MAXIMA FROM MSAS SHIFTS EAST OF FA. AS A RESULT WILL END CURRENT WIND ADVISORY. SURFACE RIDGE AXIS WILL REACH WESTERN FA BY MORNING KEEPING MOST OF REGION IN LIGHT W-NW FLOW. HOWEVER WITH RECENT RAINS AND CLEARING SKIES CANNOT RULE OUT PATCHY BR LATE TONIGHT SO WILL CONTINUE. TEMPERATURES SEEM ON TRACK SO ALL IN ALL CURRENT FORECAST IN GOOD SHAPE WITH ONLY MINOR CHANGES PLANNED. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && VOELKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 729 AM CDT THU JUN 30 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-011200- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 729 AM CDT THU JUN 30 2005 ...SEVERE THUNDERSTORMS ARE FORECAST FOR PARTS OF EASTERN NORTH DAKOTA AND WEST CENTRAL AND NORTHWEST MINNESOTA FOR FRIDAY AFTERNOON AND EVENING... ...SEVERE THUNDERSTORMS ARE FORECAST FOR ALL OF EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA FOR SATURDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FOR FRIDAY...A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED FOR PARTS OF EASTERN NORTH DAKOTA AND PARTS OF NORTHWEST MINNESOTA NORTH OF A LINE FROM DEVILS LAKE NORTH DAKOTA TO BEMIDJI MINNESOTA. THE SEVERE STORMS CAN BE EXPECTED AFTER 1 PM AND SHOULD DIMINISH AFTER SUNSET. LARGE HAIL AND DAMAGING WIND ARE FORECAST. AN UPPER LEVEL JET WILL MOVE ACROSS SOUTHERN CANADA ALONG WITH A FAVORABLE WIND PROFILE AND INCREASING INSTABILITY. FOR SATURDAY...A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED FOR ALL OF EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA FOR SATURDAY NIGHT. THUNDERSTORMS WILL DEVELOP IN THE HIGH PLAINS SATURDAY AFTERNOON AND MOVE INTO THE REGION SATURDAY NIGHT. LARGE HAIL AND DAMAGING WINDS CAN BE EXPECTED. THE THUNDERSTORMS ARE EXPECTED TO MOVE INTO EASTERN NORTH DAKOTA DURING THE EVENING HOURS AND MOVE ACROSS THE AREA OVERNIGHT. AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE INTO THE AREA SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE FOLLOWING URL. WEATHER.GOV/GRANDFORKS USING LOWER CASE HOPPES
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2005Every state in 2005This day in weather historyWarnings in North Dakota, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5461038.